Florida, 2005

High Surf in Florida, September 8, 2005

September 8, 2005 · NWS JAX · 1 event in 1 county or zone

A1A was closed due to erosion between S 14th and S 19th streets in Flagler Beach. The Flagler Beach Pier was also closed due to high surf danger.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A1A was closed due to erosion between S 14th and S 19th streets in Flagler Beach. The Flagler Beach Pier was also closed due to high surf danger. High surf and beach erosion was due to the pressure gradient wind between a strong ridge to the north and Tropical Storm Ophelia 60 miles east-northeast of Cape Canaveral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 8:50 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 8, 8:50 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT THU SEP 8 2005

.SHORT TERM...ALL EYES CONTINUE TO BE ON OPHELIA WHICH IS NOT
DIFFICULT CONSIDERING THE STORM HAS BARELY MOVED OVER THE PAST 12
HOURS. SHOWERS CONTINUE TO ROTATE ONSHORE ACROSS MAINLY NORTHEAST
FLORIDA. DRY AIR OVER INLAND AREAS IS KEEPING THE SHOWERS ACTIVITY
CONFINED PRIMARILY TO THE COASTAL COUNTIES. THIS IS REFLECTED WELL
IN THE CURRENT FORECAST GRIDS WITH A TIGHT POP GRADIENT FROM EAST
TO WEST. WINDS ALONG THE BEACHES RUNNING 20 TO 30 KNOTS THIS MORNING
AND NO BIG CHANGES EXPECTED THROUGH THE DAY. CURRENT WIND ADVISORIES
ARE IN GOOD SHAPE.

&&

.MARINE...WINDS OVER THE FLORIDA WATERS SUSTAINED AT AROUND 30
KNOTS WITH GUSTS OF TROPICAL STORM FORCE. OFFSHORE FL WATERS CAN
EXPECT WINDS TO INCREASE THROUGH THE AFTERNOON REACHING NEAR
TROPICAL STORM FORCE SUSTAINED BY THIS EVENING. CURRENT MARINE ZONES
HANDLING SITUATION WELL. WINDS OVER GEORGIA WATERS CONTINUE
SUSTAINED AROUND 25 KNOTS.

HAVE RECEIVED REPORTS OF MINOR COASTAL FLOODING IN FLAGLER COUNTY.
ELSEWHERE...TIDES RUNNING AROUND 2 FEET ABOVE NORMAL WITH BEACH
EROSION CONTINUING TO INCREASE WITH EACH HIGH TIDE. HLS IS HANDLING
THE COASTAL FLOODING.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM THURSDAY FOR THE FOLLOWING ZONES:
     CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES:
     DUVAL...FLAGLER...NASSAU...AND ST JOHNS.

GA...HIGH SURF ADVISORY UNTIL 8 PM TODAY FOR THE FOLLOWING
     ZONES: COASTAL CAMDEN...AND COASTAL GLYNN.

MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM FRIDAY FOR THE FOLLOWING
      ZONES: ALTAMAHA SOUND GA TO FERNANDINA BEACH FL TO 60 NM.

     TROPICAL STORM WATCH UNTIL 10 PM MONDAY FOR THE FOLLOWING
     ZONES: FERNANDINA BEACH TO ST AUGUSTINE FL TO 20 NM.

     TROPICAL STORM WARNING UNTIL 10 PM MONDAY FOR THE FOLLOWING
     ZONES: FERNANDINA BEACH TO ST AUGUSTINE FL 20 TO 60 NM.

&&

CAMP/CARROLL
Hazardous weather outlook, Sep 8, 10:35 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT THU SEP 8 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1135 AM EDT THU SEP 8 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TROPICAL STORM WATCH IN EFFECT FROM FERNANDINA BEACH TO FLAGLER
BEACH...
...HIGH SURF ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA...
...FLOOD WATCH FOR NORTHEAST FLORIDA COASTAL COUNTIES AS WELL AS CLAY
AND PUTNAM COUNTIES...
...WIND ADVISORY IN EFFECT FOR NASSAU...DUVAL...ST JOHNS...AND
FLAGLER COUNTIES...
...LAKE WIND ADVISORY FOR CLAY...PUTNAM...COASTAL GLYNN AND CAMDEN
COUNTIES...

A TROPICAL STORM WATCH IS IN EFFECT FOR THE NORTHEAST FLORIDA COAST.
PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER
INFORMATION.

DUE TO STRONG NORTHEAST WINDS IN THE COASTAL WATERS...SMALL CRAFT
SHOULD REMAIN IN PORT. THE INCREASED WIND AND SWELL ACTION WILL ALSO
RESULT IN A HIGH RISK OF RIP CURRENTS AT AREA BEACHES AS WELL AS
LARGE BREAKERS. SEE THE LATEST COASTAL FLOOD STATEMENT FOR MORE
INFORMATION FOR SOUTHEAST GEORGIA.

SCATTERED TO NUMEROUS SHOWERS OVER THE COASTAL WATERS WILL MOVE
ASHORE BEFORE WEAKENING...ESPECIALLY SOUTH OF THE FLORIDA/GEORGIA
LINE. THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO
40 TO 45 MPH AS WELL AS PERIODS OF VERY HEAVY RAINFALL. SOME AREAS
WILL LIKELY EXPERIENCE SOME TRAINING OF SHOWERS...RESULTING IN MINOR
LOCALIZED FLOODING. A FLOOD WATCH IS IN EFFECT FOR NORTHEAST FLORIDA
COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TROPICAL STORM OPHELIA IS FORECAST TO MOVE SLOWLY NORTH THEN
NORTHEAST AND GRADUALLY STRENGTHEN OVER THE NEXT FEW DAYS. IT IS TOO
EARLY TO SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA AREA. WHAT IS CERTAIN IS THAT THE STRONG NORTHEAST
WINDS WILL CONTINUE THROUGH FRIDAY WITH A CONTINUATION OF HIGH
SURF...MODERATE BEACH EROSION...AND POSSIBLY MODERATE COASTAL STORM
SURGE FLOODING AND LOCALLY HEAVY RAINFALL.

INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR
THE LATEST NATIONAL HURRICANE CENTER FORECAST AND STATEMENTS FROM
NATIONAL WEATHER SERVICE JACKSONVILLE ON THE THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HIGH WINDS TO
THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Local storm report, Sep 8, 7:45 AM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HIGH SURF        2 S FLAGLER BEACH       29.44N 81.13W
09/08/2005                   FLAGLER            FL   EMERGENCY MNGR

            WATER BREACHED DUNE SYSTEM AT TWO LOCATIONS IN SOUTH
            FLAGLER BEACH NEAR S. 18TH STREET. WATER WITHIN 3 FEET OF
            A1A.

&&

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Flagler

When
September 8, 12:45 PM EST
Where
Flagler forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470242.